Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 406, NWS Sioux Falls, SD

September 18, 2005Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 10:03 PM CDT for Union County, South Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2005, 10:03 PM CDT (03:03 UTC)
Expired
Sep 18, 2005, 10:24 PM CDT
In force
21 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 10:15 PM CDTHAIL 16 N Elk Point, SDHAIL LASTED FOR SEVERAL MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190303
SVRFSD
SDC127-190330-
/O.NEW.KFSD.SV.W.0406.050919T0303Z-050919T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELK POINT...OR ABOUT 9 MILES NORTH OF
  PONCA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK POINT AROUND 1010 PM CDT
  JEFFERSON AROUND 1015 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4269 9680 4258 9667 4257 9651 4272 9666
      4302 9655 4298 9681

$$

08
2 follow-up statements
000 
WWUS53 KFSD 190315
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SUN SEP 18 2005

SDC127-190330-
/O.CON.KFSD.SV.W.0406.000000T0000Z-050919T0330Z/
UNION SD-
1015 PM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR UNION COUNTY...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ELK POINT...OR ABOUT 8 MILES NORTH OF 
PONCA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON AROUND 1025 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA.

LAT...LON 4269 9680 4258 9667 4257 9651 4272 9666
      4302 9655 4298 9681

$$

08
000 
WWUS53 KFSD 190324
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT SUN SEP 18 2005

SDC127-190334-
/O.CAN.KFSD.SV.W.0406.000000T0000Z-050919T0330Z/
UNION SD-
1024 PM CDT SUN SEP 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY IS CANCELLED...

THE STORM HAS EXITED THE COUNTY...BUT REMAINS SEVERE OVER PORTIONS 
OF PLYMOUTH COUNTY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FOR 
THE NEXT FEW HOURS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA.

LAT...LON 4269 9680 4258 9667 4257 9651 4272 9666
      4302 9655 4298 9681

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 18, 4:15 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005

ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.

BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.

ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA.  THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING.  A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 18, 8:12 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 SE PLATTE             43.37N 98.82W
09/18/2005  0.75 INCH        CHARLES MIX        SD   PUBLIC

&&

CJ
Local storm report, Sep 18, 8:33 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             11 WSW WESSINGTON SPRIN 44.02N 98.78W
09/18/2005  1.75 INCH        JERAULD            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Sep 18, 8:54 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             5 S WESSINGTON          44.38N 98.70W
09/18/2005  1.00 INCH        BEADLE             SD   TRAINED SPOTTER

&&

CJ
Local storm report, Sep 18, 9:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             6 SSW WOONSOCKET        43.97N 98.32W
09/18/2005  1.75 INCH        SANBORN            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Sep 18, 9:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 N LETCHER             43.96N 98.14W
09/18/2005  0.88 INCH        SANBORN            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Sep 18, 9:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
09/18/2005  0.88 INCH        JERAULD            SD   PUBLIC

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:27 PM CDTSevere Thunderstorm WarningFSDCharles Mix39 min
Sep 18, 7:44 PM CDTSevere Thunderstorm WarningFSDGregory31 min
Sep 18, 8:10 PM CDTSevere Thunderstorm WarningFSDBeadle50 min
Sep 18, 8:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningFSDJerauld46 min
Sep 18, 8:56 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 8:59 PM CDTSevere Thunderstorm WarningFSDAurora19 min
Sep 18, 9:23 PM CDTSevere Thunderstorm WarningFSDBeadle29 min
Sep 18, 9:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 9:40 PM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 18, 10:26 PM CDTSevere Thunderstorm WarningFSDLake49 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningFSDMiner24 min
Sep 18, 11:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.